Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The capacity of $ C\sb{5}$ and free sets in $ C\sb{m}\sp{2}$

Authors: D. G. Mead and W. Narkiewicz
Journal: Proc. Amer. Math. Soc. 84 (1982), 308-310
MSC: Primary 20D60; Secondary 10L02, 94A15
MathSciNet review: 637189
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper, S. K. Stein examined the problem of determining the cardinality, $ \tau (C_m^k)$, of the largest subset $ S$ of the direct product $ C_m^k$ of $ k$ copies of $ {C_m}$ such that distinct sums of elements of $ S$ yield distinct elements of $ C_m^k$. In this paper we show that $ {\tau ^* }({C_5}) = {\lim _{k \to \infty }}(\tau (C_5^k)/k) = 2$, answering a question raised by Stein. We also produce an infinite set of $ m$'s such that $ \tau (C_m^2) > 2[{\log _2}m]$.

References [Enhancements On Off] (What's this?)

  • [1] Jean Pierre Serre, A course in arithmetic, Graduate Texts in Math., no. 7, Springer-Verlag, New York, 1973. MR 49 #8956. MR 0344216 (49:8956)
  • [2] C. E. Shannon, The zero error capacity of a noisy channel, IRE Trans. Inform. Theory, IT-2 (1956), 8-19. MR 19 #623. MR 0089131 (19:623b)
  • [3] S. K. Stein, Modified linear dependence and the capacity of a cyclic graph, Linear Algebra Appl. 17 (1977), 191-195. MR 57 #2983. MR 0463019 (57:2983)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20D60, 10L02, 94A15

Retrieve articles in all journals with MSC: 20D60, 10L02, 94A15

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society